Illinois, 2003Damaging Wind in Illinois, August 28, 2003
August 28, 2003 · NWS DVN · 1 event in 1 county or zone
A weak upper level disturbance provided sufficient lift for thunderstorms to develop in the hot and humid conditions across Southeast Iowa and West Central Illinois during the afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $2,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance provided sufficient lift for thunderstorms to develop in the hot and humid conditions across Southeast Iowa and West Central Illinois during the afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 28, 12:55 PM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 28, 12:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT THU AUG 28 2003
.OVERVIEW...AMAZING HOW YE OLDE CONCEPTUAL MODELS ALWAYS WORK VORT
MAX NEAR OMA AT 18Z ALONG TRIPLE POINT CREATING GENESIS OF CONVECTION
IN SC IA AND CENTRAL MISSOURI. NOWCAST TOOLS SUPPORT SOUTHERN 1/2 TO
2/3 AREA TO RECEIVE LOTS OF TSRA/SHRA WITH SOME SEVERE NEXT 6-12
HOURS WITH LOCALLY HEAVY RAINS UP TO 3 INCHES. ON LARGER SCALE...
STRONG COLD FRONT NOW MOVING SOUTHEAST AT 20-25 MPH TO PASS BY
MORNING BRINGING REFRESHING COOLER AND LESS HUMID AIR.
...PRECIPITATION TONIGHT WITH SEVERE AND HEAVY RAIN POTENTIAL NEAR
TERM CONCERN...THEN COOL OFF BEHIND FRONT AND QUIET WEATHER...
.DIAGNOSIS & DAYS 1-3 (FRI-SUN)...LATEST MODELS NOW MUCH HEAVIER ON
QPF WITH 1-3 INCH AMOUNTS SUGGESTED AS HAS BEEN ANTICIPATED AS THEY
CAPTURE TRIPLE POINT VORT MAX. PLAN TO USE MAINLY NOWCAST TOOLS NEXT 6
HOURS WITH BEST SOLUTION APPEARS TO BE ETA WITH SOME INPUTS FROM GFS-AVN
AND UKMET. THUS...CATEGORICAL MOST OR ALL AREAS TONIGHT WITH SEVERE
VERBIAGE. EXPECT SPC TO PROBABLY PUT WATCH BOX OUT LATER THIS PM AS
CONVECTION INTENSIFIES AND COALESCES. BLEP VALUES THROUGH 8 PM SUGGEST
60-70 MPH WINDS POSSIBLE...THEN DIMINISHING BELOW 60 MPH AROUND
MIDNIGHT. PRECIPITAL WATER AMOUNTS OF 2 INCHES GUARANTEE VERY HEAVY
RAIN WITH STORMS NEXT SEVERE HOURS...SO CANT RULE OUT SOME LOCALIZED
FLOODING EVEN WITH DRY GROUND. STRENGTH OF COLD AIR WILL DISCARD MOST
OF GFS SUGGESTION OF WAVE FOR LOTS OF RAIN SOUTH TOMORROW. STILL PLAN
FOR SOME MORNING POPS WORDING THERE...BUT CLOUDS AND PRECIPITATION
SHOULD BE WELL SOUTH OF AREA BY LATE MORNING. WILL GO WITH BREEZY AND
LESS HUMID VERBIAGE TOMORROW WITH GOOD PM SUNSHINE...CAA AND DECENT
GRADIENT FOR MAX MIXING OF MOMENTUM TO SURFACE. WILL BE QUITE A CHANGE.
THEN QUIET WEATHER STILL SUGGESTED BY ALL SOLUTIONS WITH SFC HIGH
OVERHEAD. TEMPS ON HIGH SIDE GUIDANCE FOR HIGHS BY SUNDAY WITH LOWS ON
LOW SIDE AS DEWPOINTS WILL BE WELL INTO 40S...NICE AUTUMN WEATHER.
.EXTENDED (MON-THU)...SLOW WARMUP TO START BY TUESDAY. PLAN TO KEEP
DRY FOR NOW AS STILL NO COHERENT MOISTURE OR TRIGGER. A NICE SPELL
OF EARLY AUTUMN WEATHER.
.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
NICHOLS
Hazardous weather outlook, Aug 28, 3:53 AM CST, 12 hours 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290915-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT THU AUG 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT...
HOT AND HUMID CONDITIONS WILL AGAIN BE SEEN ACROSS THE AREA. HEAT
INDICES LATE THIS AFTERNOON ARE EXPECTED TO CLIMB INTO THE 95 TO 100
DEGREE RANGE.
TONIGHT A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
AND CONTINUE THROUGH MUCH OF THE NIGHT. MOST THUNDERSTORMS SHOULD
HAVE WIND GUSTS IN THE 35 TO 45 MPH RANGE. HOWEVER THE STRONGEST
STORMS MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
FRIDAY MORNING...ANY LINGERING RAIN AND THUNDERSTORMS SOUTH OF A
SIGOURNEY TO KEWANEE LINE WILL END BY MID DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
ACROSS EASTERN IOWA.
SF
In the hours before
Local storm report, Aug 28, 2:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT THU AUG 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM FARMINGTON IA WIND DAMAGE
08/28/03 VAN BUREN REPORTED BY STORM
SPOTTER. LARGE 15
DIAMETER BRANCH DOWN.
ESTIMATED 55 TO 60 MPH
GUST.
0302 PM 1 S LOCKRIDGE IA WIND DAMAGE
08/28/03 JEFFERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SILO AND SOME
OUTBUILDINGS ON A FARM
DAMAGED.Thunderstorm Wind, Hancock
- When
- August 28, 4:00 PM CST to 4:05 PM CST
- Where
- Hancock County, Bowen
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.233, -91.067
Trees uprooted with moderate damage to the village hall and slight damage to a business.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, August 28, 2003$20 million · 27 events
- Hail and Damaging Winds in Georgia, August 28, 2003$230,000 · 1.5 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20033 injured · $47,000 · 50 kt wind · 6 events
- Lightning Strike in Delaware, August 28, 2003$100,000 · 1 event
- Lightning Strikes in Georgia, August 28 to 29, 2003$70,000 · 2 events
- Hail and Damaging Winds in Wisconsin, August 28, 2003$50,000 · 2.25 in hail · 7 events
- Lightning Strikes in Kansas, August 28, 2003$45,000 · 2 events
- Wildfire and Lightning Strike in California, August 28, 2003$40,000 · 2 events
- Hail and Damaging Winds in Michigan, August 28 to 29, 2003$19,000 · 61 kt wind · 8 events
- Damaging Winds in Iowa, August 28, 2003$21,000 · 55 kt wind · 2 events
- Damaging Winds in Wisconsin, August 28, 2003$17,000 · 56 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 28, 20031.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374204.